Skip to main content

Hyperuniformity of generalized random organization models.

Author(s): Ma, Zheng; Torquato, Salvatore

To refer to this page use:
Abstract: Studies of random organization models of monodisperse (i.e., identical) spherical particles have shown that a hyperuniform state is achievable when the system goes through an absorbing phase transition to a critical state. Here we investigate to what extent hyperuniformity is preserved when the model is generalized to particles with a size distribution and/or nonspherical shapes. We begin by examining binary disks in two dimensions and demonstrate that their critical states are hyperuniform as two-phase media, but not hyperuniform nor multihyperuniform as point patterns formed by the particle centroids. We further confirm the generality of our findings by studying particles with a continuous size distribution. Finally, to study the effect of rotational degrees of freedom, we extend our model to noncircular particles, namely, hard rectangles with various aspect ratios, including the hard-needle limit. Although these systems exhibit only short-range orientational order, hyperuniformity is still preserved. Our analysis reveals that the redistribution of the "mass" of the particles rather than the particle centroids is central to this dynamical process. The consideration of the "active volume fraction" of generalized random organization models may help to resolve which universality class they belong to and hence may lead to a deeper theoretical understanding of absorbing-state models. Our results suggest that general particle systems subject to random organization can be a robust way to fabricate a wide class of hyperuniform states of matter by tuning the structures via different particle-size and -shape distributions. This in turn potentially enables the creation of multifunctional hyperuniform materials with desirable optical, transport, and mechanical properties. © 2019 American Physical Society.
Publication Date: 11-Feb-2019
Citation: Ma, Zheng, Torquato, Salvatore. (2019). Hyperuniformity of generalized random organization models.. Physical review. E, 99 (2-1), 022115 - ?. doi:10.1103/physreve.99.022115
DOI: doi:10.1103/physreve.99.022115
ISSN: 2470-0045
EISSN: 2470-0053
Pages: 99, 022115-1 - 022115-7
Language: eng
Type of Material: Journal Article
Journal/Proceeding Title: Physical review. E
Version: Final published version. Article is made available in OAR by the publisher's permission or policy.
Notes: Volume 99, Issue 2, 11 February 2019, Article number 022115

Items in OAR@Princeton are protected by copyright, with all rights reserved, unless otherwise indicated.